Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 195, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 28, 2014, 3:45 PM CDT for Logan County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2014, 3:45 PM CDT (20:45 UTC)
- Expired
- Aug 28, 2014, 4:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Logan County, KY
The radar
The Ft Campbell radar (KHPX), 39 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:27 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 28, 2:27 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 327 PM EDT Thu Aug 28 2014 .SHORT TERM (Now through Friday Night)... Issued at 321 PM EDT Thu Aug 28 2014 Currently through this evening: Storms have already begun to erupt across portions of southern and western KY and are expected to increase in coverage and intensity through around sunset this evening. Moisture tongue draped across western KY and digging into central KY is visible on the CIMSS NearCast model and depicted in dewpoint surface obs. Latest SPC MesoAnalysis shows the more significant DCAPE values to the south of the TN/KY border but certainly cannot rule out downbursts/microbursts still occurring with some of the taller storms. OHX sounding at 12Z this morning had just over 2000 J/kg of CAPE; 18Z GFSBufr sounding has over 3000 J/kg of CAPE in southern KY, which lines up with the MesoAnalysis. In other words, plenty of instability for these storms to work with, in conjunction with the aforementioned moisture. Wind fields and shear are on the weak side, and thus far, storms have very little motion to them, which combined with the heavy to torrential rainfall threat, could lead to some localized flooding concerns. Any storms that develop this afternoon/this evening will dissipate after sunset. Overnight through early Friday morning: Skies will clear out for the most part overnight, winds will go light to calm, and lingering low-level moisture (especially in areas where rain had fallen) will equate to fog potential, particularly in and around prone locations. Fog should remain on the lighter and patchier side. Morning lows will range from the mid 60s in the Bluegrass region to around the 70 degree mark in the Louisville Metro and southwestern KY. No mentionable precip is in the forecast. Friday through Friday night: Weak frontal boundary currently laid out across southern KY will lift back northward tomorrow as a warm front. This boundary will serve as a primary focus for convection but as we've seen today, leftover boundaries abounded and will likely see a similar setup tomorrow. While there is moderate confidence in convection tomorrow (again isolated to scattered in nature), model soundings are showing much drier mid-level air filtering in and a cap that could limit convection. With the warm front expected to lift north and southerly flow kicking in, this mid-level dry air could be overdone. Instability is also depicted as being a bit less as compared to today but will have steep low-level lapse rates again. One thing to keep in mind is that for the most part, deterministic models have had a difficult time capturing the details and evolution of these smaller scale pulse events and in some cases, underdone what has actually happened over the last couple of days. Storms could once again pose the threat of strong to possibly damaging winds. Any development will once again wane after sunset as they lose diurnal heating. Highs tomorrow will be similar to today, ranging from the upper 80s to the lower 90s. Dewpoints will again mimic today, generally in the 60s to 70s, although guidance is suggesting the higher values will be in the vicinity of the frontal boundary. Lows overnight Friday will be near or slightly above normal for this time of year, ranging from the mid 60s in the Bluegrass to around 70 degrees elsewhere. .LONG TERM (Saturday through Thursday)... Issued at 320 PM EDT Thu Aug 28 2014 ...Multiple Rounds of Precipitation Possible this Holiday Weekend... An upper level trough and sfc low pressure will move east across the Great Lakes region Sat/Sun with a slow moving sfc trough to approach the Ohio Valley this weekend. Precipitation will begin ahead of this trough on Sat gradually spreading eastward throughout the day. Soundings depict enough wind shear for perhaps some organized multicell clusters of storms on Sat. However, instability may be a limiting factor depending on cloud cover early in the day Saturday. The Bluegrass would be the best area for instability to build during the day Sat and perhaps the best region for any strong storms to develop. The main rounds of rain will arrive for Sat night/Sun as multiple disturbances move NE through the Ohio Valley ahead of the trough in a warm, moisture rich environment. With PWATs near 2 inches and a deep warm cloud layer Sat night/Sun, multiple rounds of showers/storms may cause minor flooding issues. For the beginning of next week, convection chances will continue although models vary quite a bit on exact timing. The tail end of this trough could linger long enough to cause on and off precipitation Sun night/Monday according to most long range models. However, convection timing does vary a bit among 12z models and from run to run. The next feature to cause yet more rounds of convection will be a frontal boundary progged to lay out some where over the Midwest for midweek next week. Temperatures in the long term will stay near normal with highs in the upper 80s/lower 90s and lows in the upper 60s/lower 70s most days. The one day that could be significantly cooler is Sunday as multiple rounds of rain throughout the day may limit the diurnal rise to the lower 80s. && .AVIATION (18Z TAF Update)... Issued at 130 PM EDT Thu Aug 28 2014 Convection is already beginning to develop across portions of southwestern KY and this activity is expected to increase in coverage and intensity over the next few hours. Given the isolated to scattered nature of the storms expected (much like yesterday), have introduced VCTS into the BWG TAF through the remainder of the afternoon and will update for approaching storms as necessary. This convection is anticipated to stay south and west of the SDF and LEX terminals, although not completely out of the question for some vicinity activity to pop-up. However, chances in and around those two terminals appear to be lower and confidence in direct impacts is low. Winds are generally out of the NE this afternoon and are expected to become variable and light or calm in the overnight period at all three sites. Light fog could once again develop by the pre-dawn hours across the region with BWG having the best chances if rain falls in the area. For now, have gone with low-end MVFR and will wait to see how close precip falls around the terminal. LEX should also see MVFR, regardless if rain doesn't fall in that area. SDF is expected to either teeter MVFR/VFR or maintain VFR conditions unless rain dictates otherwise. For tomorrow, winds will become primarily southerly as warm, moist air advects into the region in front of a large-scale system approaching the Ohio Valley over the holiday weekend. Another afternoon CU field is expected to develop by Friday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........lg Long Term.........AMS Aviation..........lg
Hazardous weather outlook, Aug 28, 2:36 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 336 PM EDT THU AUG 28 2014 INZ076-077-083-084-089>091-KYZ023>030-038-039-045>047-053>056- 061>067-070>078-081-082-291945- ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN- FLOYD IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY- HARDIN KY-BULLITT KY-JEFFERSON KY-SPENCER KY-ANDERSON KY-NELSON KY- WASHINGTON KY-MERCER KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY- BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO... TELL CITY...CORYDON...NEW ALBANY...HAWESVILLE...HARDINSBURG... BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE... LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...HARRODSBURG...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...MORGANTOWN...BROWNSVILLE... MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD... RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW... TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE... ALBANY 336 PM EDT THU AUG 28 2014 /236 PM CDT THU AUG 28 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING IN THE VICINITY OF A WEAK FRONT ACROSS SOUTH-CENTRAL KENTUCKY. HEAVY TO TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS. STRONG TO POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE IN SOME OF THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE FORECAST EACH DAY FROM FRIDAY ON...THOUGH COVERAGE WILL VARY DAY TO DAY. THE MOST WIDESPREAD STORMS ARE FORECAST FOR SATURDAY NIGHT AND SUNDAY AS A BOUNDARY MOVES INTO THE REGION AND COMBINES WITH AMPLE MOISTURE COMING IN FROM THE SOUTH AND SOUTHWEST. IN ADDITION TO DANGEROUS LIGHTNING INHERENT WITH ANY THUNDERSTORM...STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL RAINFALL. AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS THIS PERIOD MAY SEE MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR STORMS THIS EVENING AND RELAY REPORTS AS NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. INZ078-079-092-KYZ031>037-040>043-048-049-057-291945- SCOTT IN-JEFFERSON IN-CLARK IN-OLDHAM KY-TRIMBLE KY-HENRY KY- SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY- BOURBON KY-NICHOLAS KY-JESSAMINE KY-CLARK KY-MADISON KY- INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...JEFFERSONVILLE... LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT... GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON...PARIS...CARLISLE... NICHOLASVILLE...WINCHESTER...RICHMOND 336 PM EDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE FORECAST EACH DAY FROM FRIDAY ON...THOUGH COVERAGE WILL VARY DAY TO DAY. THE MOST WIDESPREAD STORMS ARE FORECAST FOR SATURDAY NIGHT AND SUNDAY AS A BOUNDARY MOVES INTO THE REGION AND COMBINES WITH AMPLE MOISTURE COMING IN FROM THE SOUTH AND SOUTHWEST. IN ADDITION TO DANGEROUS LIGHTNING INHERENT WITH ANY THUNDERSTORM...STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL RAINFALL. AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS THIS PERIOD MAY SEE MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. LG/AMS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:48 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson | 32 min |
| Aug 28, 2:16 PM CDT | Areal Flood Advisory | LMK | Logan | 3 hr |
| Aug 28, 3:51 PM CDT | Special Weather Statement | LMK | Warren | 29 min |
| Aug 28, 4:03 PM CDT | Special Weather Statement | LMK | Simpson | 32 min |
| Aug 28, 4:12 PM CDT | Areal Flood Advisory | LMK | Logan | 3 hr |
| Aug 28, 4:23 PM CDT | Severe Thunderstorm Warning | LMK | Warren | 27 min |
| Aug 28, 4:44 PM CDT | Flash Flood Warning | LMK | Warren | 3 hr |
| Aug 28, 5:05 PM CDT | Special Weather Statement | LMK | Barren | 30 min |
| Aug 28, 5:26 PM CDT | Special Weather Statement | LMK | Butler | 44 min |
| Aug 28, 5:39 PM CDT | Special Weather Statement | LMK | Barren | 46 min |
| Aug 28, 5:50 PM CDT | Areal Flood Advisory | LMK | Butler, Warren | 115 min |
| Aug 28, 6:08 PM CDT | Special Weather Statement | LMK | Butler | 27 min |
| Aug 28, 6:24 PM CDT | Special Weather Statement | LMK | Hart | 26 min |
| Aug 28, 6:38 PM CDT | Special Weather Statement | LMK | Ohio | 27 min |
| Aug 28, 6:59 PM CDT | Severe Thunderstorm Warning | LMK | Hart | 18 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.